-- Robert Preidt
WEDNESDAY, March 28 (HealthDay News) -- In a follow-up to a
warning that high doses of the popular antidepressant Celexa can
cause potentially fatal abnormal heart rhythms, the U.S. Food and
Drug Administration has issued new dosing and use
Last August, the FDA said doses of Celexa (citalopram
hydrobromide) greater than 40 milligrams a day can cause changes in
the electrical activity of the heart, which can lead to abnormal
heart rhythms, including a potentially deadly arrhythmia known as
Torsade de Pointes.
Patients at high risk include those with preexisting heart
conditions (including congestive heart failure) and those prone to
low levels of potassium and magnesium in the blood, the FDA
At the time, the drug label was revised to include the new
dosage limit as well as information about the potential for
abnormal heart electrical activity and rhythms.
The latest recommendations note that Celexa in any dose should
not be given to patients with certain conditions due to the risk of
suffering these heart problems. However, it may be important for
some patients to take Celexa, so the label has been changed to
describe the particular cautions required when giving the drug to
Here are the latest FDA recommendations:
Two experts said the warning does have implications for
Dr. Norman Sussman, a psychiatrist at NYU Langone Medical Center
and a professor at NYU School of Medicine in New York City, said:
"What the FDA's recommendations ultimately mean is that before
prescribing, after prescribing and especially when considering
starting a new drug, a physician in any specialty who is treating a
patient taking citalopram should be certain of the effect the
medication may have on the QT interval.
"These recommendations are basically a game changer for the way in which citalopram should be prescribed, and how patients taking citalopram should be monitored," he said.
Dr. Alan Manevitz, a clinical psychiatrist at Lenox Hill
Hospital in New York City, urged caution, however.
"Citalopram has a long history of helping patients with depression. This is not a time to panic," he said. "Do not suddenly stop your medication. You should tell your psychiatrist your cardiac history, any cardiac medicine you are on and any family history of cardiac or syncope (fainting) episodes."
As for newly diagnosed patients, "in the future, patients in
consultation with their physicians need to check their baseline
EKGs and recheck them where appropriate, after they are on
medication," Manevitz said.
Celexa belongs to a class of antidepressants called selective
serotonin reuptake inhibitors (SSRIs), which also include widely
used medications such as Paxil, Prozac and Zoloft.
The American Academy of Family Physicians has more about
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.